Volume 21, issue 4 (2021)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 21
Issue 4, 1595–2140
Issue 3, 1075–1593
Issue 2, 543–1074
Issue 1, 1–541

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
 
Other MSP Journals
Simple embeddings of rational homology balls and antiflips

Heesang Park, Dongsoo Shin and Giancarlo Urzúa

Algebraic & Geometric Topology 21 (2021) 1857–1880
Abstract

Let V be a regular neighborhood of a negative chain of 2–spheres (ie an exceptional divisor of a cyclic quotient singularity), and let Bp,q be a rational homology ball which is smoothly embedded in V . Assume that the embedding is simple, ie the corresponding rational blowup can be obtained by just a sequence of ordinary blowups from  V . Then we show that this simple embedding comes from the semistable minimal model program (MMP) for 3–dimensional complex algebraic varieties under certain mild conditions. That is, one can find all simply embedded Bp,q’s in V via a finite sequence of antiflips applied to a trivial family over a disk. As applications, simple embeddings are impossible for chains of 2–spheres with self-intersections equal to  2. We also show that there are (infinitely many) pairs of disjoint Bp,q’s smoothly embedded in regular neighborhoods of (almost all) negative chains of 2–spheres. Along the way, we describe how MMP gives (infinitely many) pairs of disjoint rational homology balls Bp,q embedded in blown-up rational homology balls Bn,a2¯ (via certain divisorial contractions), and in the Milnor fibers of certain cyclic quotient surface singularities. This generalizes results of Khodorovskiy (2012, 2014), H Park, J Park and D Shin (2016) and Owens (2018) by means of a uniform point of view.

Keywords
antiflip, Mori sequence, rational homology ball
Mathematical Subject Classification 2010
Primary: 57R40, 57R55
Secondary: 14B07, 14E30
References
Publication
Received: 11 December 2019
Revised: 22 April 2020
Accepted: 24 July 2020
Published: 18 August 2021
Authors
Heesang Park
Department of Mathematics
Konkuk University
Seoul
South Korea
School of Mathematics
Korea Institute for Advanced Study
Seoul
South Korea
Dongsoo Shin
Department of Mathematics
Chungnam National University
Daejeon
South Korea
School of Mathematics
Korea Institute for Advanced Study
Seoul
South Korea
Giancarlo Urzúa
Facultad de Matemáticas
Pontificia Universidad Católica de Chile
Santiago
Chile